Alert archive / Colorado / Red Flag Warnings in 2022
Red Flag Warning 40, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Oct 22, 2022, 1:58 PM MDT for 6 counties in Colorado. It took effect at Oct 23, 2022, 11:00 AM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 22, 2022, 1:58 PM MDT (19:58 UTC)
- In effect from
- Oct 23, 2022, 11:00 AM MDT
- Expired
- Oct 23, 2022, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 50 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 11:07 AM MDT | NON-TSTM WND GST 54 | 1 E Limon, CO | ASOS STATION KLIC LIMON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3732 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
814 WWUS85 KBOU 221958 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 158 PM MDT Sat Oct 22 2022 COZ241-245>247-249-230400- /O.NEW.KBOU.FW.W.0040.221023T1700Z-221024T0100Z/ /O.CON.KBOU.FW.W.0039.000000T0000Z-221023T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- 158 PM MDT Sat Oct 22 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FRONT RANGE FOOTHILLS AND PORTIONS OF THE NORTHEAST PLAINS... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND PORTIONS OF THE NORTHEAST PLAINS... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 7 PM MDT Sunday. * Affected Area...Fire Weather Zones 241, 245, 246, 247 and 249. * Timing...11 AM Sunday morning until 7 PM MDT Sunday evening. * Winds...Southwest 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 15 percent. * Impacts...There is high potential for rapid fire spread and extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ215-216-238-239-248-250-251-230100- /O.CON.KBOU.FW.W.0039.000000T0000Z-221023T0100Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County-Logan County-Sedgwick County-Phillips County- 158 PM MDT Sat Oct 22 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FRONT RANGE FOOTHILLS AND PORTIONS OF THE NORTHEAST PLAINS... * Affected Area...Fire Weather Zones 215, 216, 238, 239, 248, 250 and 251. * Timing...11 AM this morning until 7 PM MDT this evening. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Impacts...There is high potential for rapid fire spread and extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
147 WWUS85 KBOU 230123 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 723 PM MDT Sat Oct 22 2022 ...STRONG WINDS WILL PRODUCE ELEVATED FIRE WEATHER AGAIN SUNDAY... .A cold front will move across eastern Colorado on Sunday. Southwest winds will gust up to 60 mph in the morning in areas south of Denver and Akron. The winds will shift to the northwest with cooling temperatures in the afternoon. The worst conditions will be in the middle of the day when humidities will be lowest. COZ241-245>247-249-230930- /O.EXP.KBOU.FW.W.0039.000000T0000Z-221023T0100Z/ /O.CON.KBOU.FW.W.0040.221023T1700Z-221024T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- 723 PM MDT Sat Oct 22 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EAST CENTRAL AND NORTHEASTERN COLORADO INCLUDING FIRE WEATHER ZONES 241, 245 THROUGH 247, AND 249... * Affected Area...Fire Weather Zones 241, 245, 246, 247 and 249. * Timing...11 AM Sunday morning until 7 PM MDT Sunday evening. * Winds...Southwest 25 to 35 mph with gusts up to 60 mph. * Relative Humidity...As low as 10 percent. * Impacts...There is high potential for rapid fire spread and extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid open burning or outdoor activities that could create a spark. && $$ COZ215-216-238-239-248-250-251-230230- /O.EXP.KBOU.FW.W.0039.000000T0000Z-221023T0100Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County-Logan County-Sedgwick County-Phillips County- 723 PM MDT Sat Oct 22 2022 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY... Winds have diminished and humidities are improving. $$ Gimmestad
419 WWUS85 KBOU 230839 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 239 AM MDT Sun Oct 23 2022 ...STRONG WINDS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS SUNDAY... .A cold front will move across eastern Colorado on Sunday. Ahead of the cold front, southwest winds will gust up to 60 mph in the morning in areas south of a Denver to Akron line. The winds will shift to the northwest with cooling temperatures in the afternoon. The worst conditions will be in the middle of the day when humidities will be lowest and winds the strongest, just ahead of the cold front. COZ241-245>247-249-240100- /O.CON.KBOU.FW.W.0040.221023T1700Z-221024T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- 239 AM MDT Sun Oct 23 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EAST CENTRAL AND NORTHEASTERN COLORADO INCLUDING FIRE WEATHER ZONES 241, 245 THROUGH 247, AND 249... * Affected Area...Fire Weather Zones 241, 245, 246, 247 and 249. * Timing...11 AM Sunday morning until 7 PM MDT Sunday evening. * Winds...West 30 to 40 mph with gusts up to 60 mph. * Relative Humidity...As low as 15 percent. * Impacts...There is high potential for rapid fire spread and extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid open burning or outdoor activities that could create a spark. && $$
356 WWUS85 KBOU 231600 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1000 AM MDT Sun Oct 23 2022 ...STRONG WINDS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS SUNDAY... .A cold front will move across eastern Colorado this afternoon. Ahead of the cold front, southwest winds from 45 to 60 mph will occur in areas south of a Denver to Akron line. The winds will shift to the northwest with cooling temperatures in the afternoon. The worst conditions will be in the middle of the day when humidities will be lowest and winds the strongest, just ahead of the cold front. COZ241-245>247-249-240100- /O.CON.KBOU.FW.W.0040.221023T1700Z-221024T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- 1000 AM MDT Sun Oct 23 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EAST CENTRAL AND NORTHEASTERN COLORADO INCLUDING FIRE WEATHER ZONES 241, 245 THROUGH 247 AND 249... * Affected Area...Fire Weather Zones 241, 245, 246, 247 and 249. * Timing...11 AM Sunday morning until 7 PM MDT Sunday evening. * Winds...West 30 to 40 mph with gusts up to 60 mph. * Relative Humidity...As low as 17 percent. * Impacts...There is high potential for rapid fire spread and extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid open burning or outdoor activities that could create a spark. && $$
565 WWUS85 KBOU 240055 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 655 PM MDT Sun Oct 23 2022 COZ241-245>247-249-240200- /O.EXP.KBOU.FW.W.0040.000000T0000Z-221024T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- 655 PM MDT Sun Oct 23 2022 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EAST CENTRAL AND NORTHEASTERN COLORADO INCLUDING FIRE WEATHER ZONES 241, 245 THROUGH 247 AND 249... The Red Flag Warning will be allowed to expire at 7 PM MDT. Relative humidity has increased and critical fire weather conditions have ended. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 22, 10:10 AM MDT, 3 hours 48 minutes earlier.
Area forecast discussion, Oct 22, 10:10 AM MDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1010 AM MDT Sat Oct 22 2022 .UPDATE... Issued at 1000 AM MDT Sat Oct 22 2022 No major changes needed for this aftn or evening. A stg upper level trough will move into the Great Basin tonight with increasing SW flow aloft. Appears any precip in the mtns will be confined to Zone 31 later this evening with dry conditions elsewhere thru aftn/evening hours. && .SHORT TERM...(Today and tonight) Issued at 253 AM MDT Sat Oct 22 2022 Main concerns today will be the strong and gusty winds over mountains and foothills this morning and critical fire weather conditions over the foothills and portions of the plains this afternoon. Strong upper trof deepening and moving inland from the Pacific northwest and this feature will be backing the flow aloft from west to southwest during the day today. Currently the mountain top flow is westerly and creating some strong and gusty westerly winds over the mountains, foothills and adjacent plains. Surface observations indicated wind speeds generally in the 30 to 50 mph with a few higher gusts up to 60 mph. These strong winds will continue through the mid morning hours then some decrease in speeds towards noon as the flow aloft shifts southwest and becomes less favorable for mountain wave conditions. Temperatures today will be similar or possibly a degree or two warmer with a slight nudge upwards in 700mb temperatures. Airmass will still be very dry today over the entire area, then moisture deepening in the mountains tonight with the approaching upper level system. Increasing moisture and modest QG ascent tonight for the mountains for snow showers increasing from west to east. Appears zone 31 including the Park Range will be under the gun for the heaviest snow with a preferred stronger southwest orographic component but less favorable conditons further south across Summit county. Will issue a winter storm warning starting at midnight tonight across zone 31 and advisories for the rest of the mountains (see long term discussion for more on the winter storm). The plains will continue dry and mild for tonight with some increase in high level moisture. .LONG TERM...(Sunday through Friday) Issued at 253 AM MDT Sat Oct 22 2022 A strong trough will be over the Intermountain West Sunday morning and the center of the mid level trough will move across Wyoming throughout the day. The latest model trend has been to keep this trough a bit farther north than previous runs and slightly more progressive. A surface cold front associated with this trough is now expected to move across our forecast area Sunday morning compared to Sunday afternoon which was expected last night. Forecast high temperatures were lowered a couple of degrees as a result especially across the northern I-25 corridor where the front will move across first. There are a plethora of impacts this strong system will bring to our forecast area. One impact will be very strong winds as 700 mb winds are forecast to be as strong as 60 knots over Lincoln County around midday. ECMWF ensembles have an average wind gust speed of 52 mph at Limon with a few members exceeding 60 mph. A High Wind Warning may be needed for Elbert and Lincoln Counties as well as adjacent counties if the trend towards stronger winds continues. Wind gusts up to 55 mph are expected in Elbert and Lincoln Counties while gusts up to 45 mph are possible across the rest of the plains. These high winds will create areas of blowing dust that could impact travel along I-70 near Limon. Blowing dust was added to the forecast grids to the east and south of a line from DIA to Sterling. The mild and dry conditions partnered with the high winds will also create fire weather concerns. There is some uncertainty with regards to the timing of the cold front and how it will impact relative humidity. Relative humidity may only drop to the upper teens across much of the plains but the winds are expected to be strong enough to create near critical or critical fire weather conditions. Fire weather highlights may be needed across the plains especially if the cold front is slower in arriving. Another impact on Sunday will be snowfall across the higher terrain. Snow will begin Saturday night on the western slopes and will continue into the day on Sunday. An intense band of snow is expected in the mountains when the cold front moves across the area Sunday morning. The strong frontogenesis could create snowfall rates up to 2 inches per hour for a short time. Considering people will be traveling in the mountains Sunday morning, a Snow Squall Warning could be needed for the I-70 corridor. After the front moves past the mountains, drier air aloft will move over the area associated with the dry intrusion from the trough. As a result, shallow convective snow showers will linger Sunday afternoon through Sunday night with light snowfall rates during that period. The area that will be most favored for snow will be the Park Range and a Winter Storm Warning was issued from midnight Saturday night through 6am Monday morning for 6 to 12 inches of snow there. Amounts will be lighter across the rest of the mountains in our forecast area so a Winter Weather Advisory was issued for the same time for the Front Range mountains. 2 to 8 inches of snow is expected there. Some precipitation will make its way onto the plains Sunday afternoon and evening. This should fall as a mix of rain and snow. Latest global ensembles have decreased the amount of members showing measurable snowfall in Denver and it now appears unlikely any snow would accumulate due to the lack of much precipitation and mild temperatures. The trough splits into two pieces on Monday as one shortwave moves over the Northern Plains while another heads southeastward towards New Mexico. Some snow showers may linger in the mountains Monday morning but models now show rather dry air over our forecast area on Monday. Conditions should be dry with below normal high temperatures. Global models have been more progressive with the strong northwesterly flow moving over Colorado on Tuesday. A few snow showers are possible in the northern mountains due to some low level moisture within the northwesterly flow. The plains will be dry with temperatures warming to near normal. Drier, southwesterly flow will develop on Wednesday with temperatures warming slightly. There is decent agreement amongst global ensembles that the next system to bring precipitation to Colorado will be on Thursday. The shortwave moves quickly within the northwest flow and may become cutoff in eastern Colorado. Mountain snowfall seems likely and there may be a chance of snowfall across the plains if easterly, upslope flow is able to develop there. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1000 AM MDT Sat Oct 22 2022 VFR conditions this aftn and tonight. SSW winds this morning will gradually become more westerly by 18z. A few gusts in the 25 to 30 mph range will be possible this aftn. Winds will then transition back to a more WSW direction by 00Z and then SSW by 03z. && .FIRE WEATHER... Issued at 253 AM MDT Sat Oct 22 2022 Expect elevated to critical fire weather conditons across much of the county warning area today with low humidities of 9-15 percent and breezy conditions with wind gusts up to 30 mph over the plains foothills. There has also been low humidity recovery overnight in the foothills and adjacent plains with occasional gusty winds. Low lying areas along the South Platte River valley and over Denver area may be more limited on the stronger winds this afternoon so will not be in the red flag warning. Certainly a few gusts to 25 mph but not widespread enough to include in the warning. Very strong winds are expected on Sunday with gusts up to 55 mph possible in Elbert and Lincoln Counties and up to 45 mph across the rest of the plains. There is quite a bit of uncertainty in minimum relative humidity as a cold front passing across the area could keep temperatures down. Relative humidity may only drop to the upper teens across much of the plains but the winds are expected to be strong enough to create near critical or critical fire weather conditions. Fire weather highlights may be needed across the plains especially if the cold front is slower in arriving. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from midnight tonight to 6 AM MDT Monday for COZ031. Winter Weather Advisory from midnight tonight to 6 AM MDT Monday for COZ033-034. Red Flag Warning until 7 PM MDT this evening for COZ215-216-238- 239-241-245>251. && UPDATE...RPK SHORT TERM...Entrekin LONG TERM...Danielson AVIATION...RPK FIRE WEATHER...Entrekin/Danielson
Hazardous weather outlook, Oct 22, 10:06 AM MDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1006 AM MDT Sat Oct 22 2022 COZ030>051-231615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1006 AM MDT Sat Oct 22 2022 ...Critical Fire Conditions Foothills and Plains this Afternoon... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Warm and very dry conditions will prevail again today. Elevated to critical fire weather conditions are expected over much of the area this afternoon with low humidities and gusty winds. Winds will diminish over the plains this evening. Snow showers will increase from west to east across the mountains tonight with heavy snow expected by later tonight over Western Jackson county, including Rabbit Ears pass. High mountain passes are expected to become slick later tonight with icy and snow covered roads. .DAYS TWO THROUGH SEVEN...Sunday through Friday Snow will continue across the higher terrain Sunday into Monday morning. The heaviest snow will fall in the Park Range where 6 to 12 inches of snow is expected. Amounts will be lighter across the Front Range mountains with 2 to 8 inches of snow expected there. Mountain passes will be slick or snow-covered which will create hazardous travel conditions. The worst travel conditions will be Sunday morning when snowfall rates could reach up to 2 inches per hour. Gusty winds are also expected Sunday across the plains, with gusts of 45 to 55 mph. The strongest winds will be focused over Elbert and Lincoln counties. The high winds could create areas of blowing dust with travel impacts possible along I-70. The warm and dry conditions along with these strong winds will also create fire weather concerns, with critical fire weather conditions possible Sunday afternoon. Dry but cooler weather is expected through early next week, with only a few mountain snow showers forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 2:23 AM MDT | Winter Storm Warning | BOU | Grand, Jackson | 49 hr |
| Oct 22, 2:23 AM MDT | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 49 hr |
| Oct 22, 2:07 PM MDT | Freeze Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 5 more | 24 hr |
| Oct 22, 2:07 PM MDT | High Wind Watch | BOU | Elbert, Lincoln | 12 hr |
Nearby
Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.